Utah, 2003

Winter Weather in Utah, December 21, 2003

December 21, 2003 · NWS GJT · 1 event in 1 county or zone

A fast moving storm system produced 6 to 9 inches of snow across the eastern Uinta Mountains according to SNOTEL data.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving storm system produced 6 to 9 inches of snow across the eastern Uinta Mountains according to SNOTEL data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 20, 2:06 PM MST, 11 hours 54 minutes earlier.

Area forecast discussion, Dec 20, 2:06 PM MST, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
206 PM MST SAT DEC 20 2003

.DISCUSSION...
SHORT TERM (TONIGHT-SUNDAY NIGHT)...
FAST MOVING SHRTWV WL BRING ANOTHER ROUND OF SNOW AND SOME VALLEY
RAIN TO THE REGION BEGINNING LATE TONIGHT AND CONTINUING THROUGH
THE DAY ON SUNDAY.  HAVE MADE SOME ADJUSTMENTS TO THE SRN ZONES...
ESPECIALLY OVER THE SAN JUANS AS WEAK DIFFLUENT FLOW AND JET ENERGY
WORK INTO THE AREA ON SUNDAY TO ENHANCE LIFT SLIGHTLY.  THIS WL BOOST
SNOWFALL AMOUNTS OVER THE SRN FACING SLOPES...WITH ACCUMULATIONS MORE
IN LINE WITH THE NORTHERN SAN JUANS. SYSTEM LACKS A REAL STRONG COLD
PUSH...SO THREAT OF LOWER VALLEY RAIN REMAINS ON TRACK DURING THE DAY
ON SUNDAY. COLDER AIR FINALLY FILTERS IN AS TROUGH AXIS PASSES SUNDAY
AFTERNOON WITH H7 TEMPS DROPPING TO AROUND -5C BY 00Z/MON.  THIS WL
ALLOW SNOW LEVELS TO GRADUALLY LOWER TO THE VALLEY FLOORS BY LATE
AFTERNOON...ALTHOUGH ACCUMULATING SNOWS WL REMAIN GENERALLY ABOVE THE
65K LINE WITH THIS SYSTEM.  OVERALL SNOW ACCUMULATIONS FOR THE HIGHER
ELEVATIONS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVEL NUMBERS...
ALTHOUGH A FEW OUTLIERS NOT OUT OF THE QUESTION WITH ADDED OROGRAPHIC
ELEMENT. WL PASS CONCERNS TO LATER SHIFTS AND CONT TO MONITOR THE
SITUATION FOR POTENTIAL HIGHLIGHTS LATER.  VALLEY INVERSIONS ARE ALSO
EXPECTED TO MIX OUT AS SFC GRADIENTS TIGHTEN IN ADVANCE OF THE
APPROACHING WAVE.

CONDITIONS IMPROVE FROM WEST TO EAST SUNDAY NIGHT AS ENERGY EXITS TO
THE SOUTHEAST.  VALLEY INVERSIONS WILL RE-STRENGTHEN ON THE BACK SIDE
OF THE SYSTEM WITH HIGH PRESSURE BUILDING BACK INTO THE REGION. WL
UNDERCUT GUIDANCE NUMBERS SLIGHTLY SUNDAY NIGHT AS LATE CLEARING WL
ALLOW TEMPS TO FALL BELOW FCST VALUES.

LONG TERM (MONDAY-SATURDAY)...
TREND TOWARD DRIER AND MORE STABLE CONDITIONS WILL TAKE PLACE
MONDAY AS THE AFOREMENTIONED TROUGH MOVES EAST ACROSS THE PLAINS
STATES. SOME LINGERING OROGRAPHICALLY INDUCED LIGHT SNOW POSSIBLE
ACROSS THE MOUNTAINS OF WESTERN COLORADO ON MONDAY.

AN UPPER RIDGE WILL BUILD OVER EASTERN UTAH AND WESTERN COLORADO
MONDAY NIGHT AND TUESDAY, ALLOWING FOR DRY AND STABLE CONDITIONS AND
COLD NIGHTTIME TEMPERATURES. MOUNTAIN TEMPERATURES WILL BEGIN TO
RECOVER TUESDAY WITH WARMING ALOFT, WHILE VALLEY TEMPS STAY FAIRLY
COLD UNDER STRONG INVERSIONS.

WARMER TEMPERATURES WEDNESDAY THROUGH FRIDAY CAN BE EXPECTED AS THE
THERMAL RIDGE PASSES OVERHEAD. HOWEVER, THE RIDGE WILL BECOMES LESS
AMPLIFIED WITH INCREASING SOUTHWEST TO WEST FLOW ALOFT AS A DEEP TROF
ENTERS THE PACIFIC NORTHWEST. THE GFS KEEPS THE TROUGH PROGRESSIVE
BUT, AS WITH MOST OF THE RECENT SYSTEMS, SPLITS THE ENERGY.
INCREASING CLOUDS, COLDER TEMPERATURES ALOFT, AND AN INCREASING
CHANCE OF PRECIPITATION CAN BE EXPECTED AFTER CHRISTMAS AS THE
SOUTHERN PORTION OF THE TROF MOVES INTO THE AREA.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JDC/BA
Hazardous weather outlook, Dec 20, 4:30 AM MST, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MST SAT DEC 20 2003

COZ001>014-017>023-UTZ022>025-027>029-211130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
430 AM MST SAT DEC 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SNOW IS LIKELY MAINLY OVER THE NORTHERN AND CENTRAL MOUNTAINS SUNDAY
AND SUNDAY NIGHT. TOTAL SNOWFALL AMOUNTS ARE EXPECTED TO BE
GENERALLY LESS THAN 6 INCHES...BUT SNOWFALL COULD BE LOCALLY HEAVY AT
TIMES. EXPECT HAZARDOUS DRIVING CONDITIONS DUE TO SLICK ROADS AND
REDUCED VISIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RAMEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
December 21, 2:00 AM MST to 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332193.